A tighter insertion-based approximation of the crossing number

Autor(en): Chimani, Markus 
Hlineny, Petr
Stichwörter: Computer Science; Computer Science, Interdisciplinary Applications; Crossing number; EDGE; Mathematics; Mathematics, Applied; MINIMIZATION; Multiple edge insertion; Planar graph; PLANAR GRAPHS; SPQR tree
Erscheinungsdatum: 2017
Herausgeber: SPRINGER
Journal: JOURNAL OF COMBINATORIAL OPTIMIZATION
Volumen: 33
Ausgabe: 4
Startseite: 1183
Seitenende: 1225
Zusammenfassung: 
Let G be a planar graph and F a set of additional edges not yet in G. The multiple edge insertion problem (MEI) asks for a drawing of with the minimum number of pairwise edge crossings, such that the subdrawing of G is plane. Finding an exact solution to MEI is NP-hard for general F. We present the first polynomial time algorithm for MEI that achieves an additive approximation guarantee-depending only on the size of F and the maximum degree of G, in the case of connected G. Our algorithm seems to be the first directly implementable one in that realm, too, next to the single edge insertion. It is also known that an (even approximate) solution to the MEI problem would approximate the crossing number of the F-almost-planar graph , while computing the crossing number of exactly is NP-hard already when . Hence our algorithm induces new, improved approximation bounds for the crossing number problem of F-almost-planar graphs, achieving constant-factor approximation for the large class of such graphs of bounded degrees and bounded size of F.
ISSN: 13826905
DOI: 10.1007/s10878-016-0030-z

Show full item record

Page view(s)

1
Last Week
0
Last month
1
checked on Feb 21, 2024

Google ScholarTM

Check

Altmetric